Texas, 2008

Hail in Texas, June 18, 2008

June 18, 2008 · NWS SHV · 3 events in 2 counties and zones

The remnants of another Mesoscale Convective System (MCS), which developed during the late night hours in Northern Nebraska on Tuesday June 17th, rapidly spread southeastward across the plains states and into southeast Oklahoma, northeast Texas, and northern Louisiana during the day on Wednesday, June 18th. As this disturbance interacted with strong surface heating/instability over east Texas,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The remnants of another Mesoscale Convective System (MCS), which developed during the late night hours in Northern Nebraska on Tuesday June 17th, rapidly spread southeastward across the plains states and into southeast Oklahoma, northeast Texas, and northern Louisiana during the day on Wednesday, June 18th. As this disturbance interacted with strong surface heating/instability over east Texas, in vicinity of a weak stationary boundary, which extended from the Louisiana coast northwest into deep east Texas, and into central Texas, isolated severe thunderstorms developed during the late afternoon/early evening. One severe thunderstorm produced nickel sized hail in the community of Woden, south of Nacogdoches, while a second severe thunderstorm developed along the Nacogdoches/Angelina County line, which later moved south into the city of Lufkin. Multiple reports of quarter to golf ball sized hail were received in Lufkin with this second storm. Small limbs were downed as well from the hail and gusty winds. These storms quickly dissipated after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 18, 5:18 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 18, 5:18 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT WED JUN 18 2008

.DISCUSSION...
QUICK ZONE UPDATE JUST SENT TO ADD SLIGHT CHANCE POPS FOR THE
EVENING FOR ISOLATED CONVECTION DEVELOPING OVER DEEP E TX...WHERE
GREATEST SFC BASED INSTABILITY IS GREATEST /CAPES NEAR 3000 J/KG/.
ALSO ADDED SLIGHT CHANCE OF ISOLATED SHOWERS FOR THE SRN SECTIONS
OF NCNTRL LA...WHERE THEY PERSIST FROM REMNANTS OF OLD NE MCS FROM
LATE LAST NIGHT. ALSO MADE SOME TWEAKS TO CLOUD COVER AS
WELL...GIVEN EXTENSIVE MID LEVEL CLOUDINESS ASSOCIATED WITH THIS
UPPER IMPULSE AS IT DIVES SE THROUGH THE AREA.

WILL LIKELY MAKE ANOTHER ZONE UPDATE LATER THIS EVENING...WHILE WE
WAIT AND SEE HOW WRN KS CONVECTION EVOLVES OVER THE NEXT FEW
HRS...AND DIVES S INTO THE SRN PLAINS.

UPDATE ALREADY OUT.

15

&&

.PREV DISCUSSION /ISSUED AT 350 PM CDT WED JUN 18 2008/...
A QUIET DAY FOR MOST WITH A FEW SHOWERS CONTINUING ALONG THE
OUTFLOW OF THIS MORNING/S MCS. STILL A DECENT CU FIELD AHEAD OF
THE BOUNDARY. WATER VAPOR SHOWING MID LEVEL DRY AIR BUILDING
QUICKLY SOUTH SO MOST OF THIS HAS LITTLE LIFE LEFT. I ALTERED THE
AFTERNOON POP GRID TO ACCOMODATE THE CURRENT RADAR DISPLAY AND
WHERE LEFTOVERS MAY BE BY EARLY EVENING FOR A PRE PERIOD POP LATE
THIS AFTERNOON. IN THE WAKE OF YESTERDAY/S STRONGER MCS...WE CAN
EXPECT YET ANOTHER COOL NIGHT FOR THE NORTH AND EAST ESPECIALLY.
OUR DEW POINTS HAVE REMAINED LOW TODAY WITH NORTHEAST SURFACE
WINDS.

WE CAN EXPECT LITTLE CHANGE IN THE PATTERN FOR THE NEXT
24HRS...BUT NORTHWEST FLOW/S LAST GASP IS SET FOR FRIDAY AND PART
OF SAT. BEYOND THAT...BOTH THE GFS AND EURO BUILD THE RIDGE IN THE
NORTHERN PLAINS AND SHUNT THE NW FLOW FARTHER TO THE NORTHEAST
FOR SUNDAY AND MUCH OF NEXT WEEK. TEMPS COULD END WARMER IN THE
LONG RUN IF THE SEA BREEZE FAILS UNDER THE RIDGE. /24/

&&

.AVIATION...
MOST OF THE AREA WILL REMAIN VFR THROUGH THE EVENING HOURS.  A FEW
SHOWERS OR THUNDERSTORMS MAY DRIFT SOUTHEAST ACROSS THE NORTH PART
OF THE FORECAST AREA PRIOR TO SUNSET...POSSIBLY AFFECTING THE
TXK...SHV...AND ELD TAFS. OF COURSE...CONDITIONS WOULD BE LOWER IN
SHOWERS OR THUNDERSTORMS. VFR CONDITIONS EXPECTED TO PERSIST THROUGH
19/10Z AT ALL TAF SITES...THEN FROM 19/10Z THRU 19/14Z THERE MAY BE
SOME VSBY RESTRICTIONS DOWN TO 4 MI IN FOG AT TYR...GGG.AND LFK
TAFS. AFTER 19/14Z EXPECT VFR CONDITIONS AT ALL TAF SITES...WITH SCT
CUMULUS CLOUDS AT 4000 TO 5000 FT DURING THE DAY THURSDAY.

WINDS WILL GENERALLY BE LIGHT AND VARIABLE THROUGH 20/00Z AT THE
SURFACE.

&&

.UPDATED POINT TEMPS/POPS...
SHV  69  91  71  88 / 10  30  20  40
MLU  64  90  68  87 / 10  20  20  50
DEQ  64  87  67  84 / 10  30  40  50
TXK  66  89  69  87 / 10  20  30  50
ELD  64  89  67  87 / 10  20  20  50
TYR  70  92  72  91 / 10  30  20  30
GGG  69  91  71  89 / 10  30  20  30
LFK  71  93  72  91 / 20  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Jun 18, 10:47 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED JUN 18 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-191100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1147 AM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...SOUTHWEST
AND SOUTH CENTRAL ARKANSAS...NORTHEAST AND DEEP EAST TEXAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TODAY ACROSS
MUCH OF THE FOUR STATE AREA THIS AFTERNOON...ESPECIALLY SOUTHWEST
AND SOUTH CENTRAL ARKANSAS. A DIMINISHING AREA OF CONVECTION WILL
CONTINUE MOVING TO THE EAST...SOUTHEAST THIS AFTERNOON MAINLY ALONG
AND NORTH OF HIGHWAY EIGHTY TWO.  OTHER ISOLATED SHOWERS AND
THUNDERSTORMS MAY DEVELOP IN THE WAKE OF THIS SYSTEM OR SIMPLY IN
THE AFTERNOON HEAT OF THE DAY. BRIEF HEAVY RAINFALL MAY ACCOMPANY
ANY OF THE STRONGER SHOWERS AND ISOLATED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...COULD
AFFECT THE AREA THURSDAY AND NIGHT...WITH THE POTENTIAL FOR PRODUCING
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Nacogdoches

When
June 18, 5:48 PM CST
Where
Nacogdoches County, 0.59 mi E of Woden
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.500, -94.520

Nickel sized hail covered the ground with some larger stones in the town of Woden, Texas.

Hail, Angelina

When
June 18, 6:30 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.330, -94.730

Quarter sized hail observed at the intersection of Frank Avenue and Franklin Street.

Hail, Angelina

When
June 18, 6:35 PM CST
Where
Angelina County, 1.38 mi S of Lufkin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.330, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113857, 113858, 113859.